Medline ® Abstract for Reference 11
of 'Enterotoxicity of chemotherapeutic agents'
Lactose intolerance associated with adjuvant 5-fluorouracil-based chemotherapy for colorectal cancer.
Osterlund P, Ruotsalainen T, Peuhkuri K, Korpela R, Ollus A, Ikonen M, Joensuu H, Elomaa I
Clin Gastroenterol Hepatol. 2004 Aug;2(8):696-703.
BACKGROUND&AIMS: Bowel mucosal injury associated with 5-fluorouracil (5-FU) treatment might result in secondary lactose intolerance. The frequency and clinical significance of 5-FU-related hypolactasia are unknown.
METHODS: One hundred fifty patients randomly assigned to receive 1 of 2 adjuvant 5-FU-based chemotherapy regimens, the Mayo regimen or the simplified de Gramont regimen, were studied for lactose tolerance by using an oral lactose absorption test, a symptom questionnaire, treatment-related toxicity, and Subjective Global Assessment of Nutritional Status questionnaire before, during, and 2 and 6 months after chemotherapy for colorectal cancer.
RESULTS: The frequency of hypolactasia increased from 24% before treatment to 35% during treatment (P<0.0001). Therapy-related hypolactasia was reversible on discontinuation of chemotherapy. Symptoms compatible with lactose intolerance occurred in 94% of patients with an abnormal lactose absorption test result during chemotherapy. The frequency of hypolactasia increased during chemotherapy in both treatment groups, but was detected more commonly in those for whom therapy included continuous 5-FU infusions (the de Gramont regimen; 45% vs. 25%; P = 0.006). The presence of hypolactasia during chemotherapy was associated with flatulence, diarrhea, and poor nutritional status.
CONCLUSIONS: Reversible chemotherapy-related hypolactasia and lactose intolerance are not infrequent in patients treated with 5-FU-based adjuvant chemotherapy for colorectal cancer. Avoidance of lactose during chemotherapy may improve treatment tolerability in these patients.
Department of Oncology, Helsinki University Central Hospital, Finland. email@example.com